MAUDE Adverse Event Report: SYNTHES GMBH 12.5MM REAMER HEAD FOR RIA 2 STERILE; ARTHROSCOPE

SYNTHES GMBH 12.5MM REAMER HEAD FOR RIA 2 STERILE; ARTHROSCOPE
Model Number 03.404.021S
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional product codes: hto complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).Occupation: reporter is a j&j employee.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2022, the surgeon was performing a left tibia hardware removal of an intramedullary nail that was implanted at another facility (no details are available) and derotational osteotomy with insertion of a new intramedullary nail.This was done for non-union repair, and for harvesting and implantation of autograft using the "ria 2" from the same left tibia and fibular osteotomy.After the hardware removal, the use of the 12.5mm reamer head, bone graft harvesting kit, and drive shaft for ria 2, length 520 mm were used to collect autograft from the same tibia.While reaming/graft collection, using fluoroscopy, it was noticed that the reamer head had disconnected from the ria 2 drive shaft and bone graft harvesting kit.The entire device was removed immediately for further inspection.Upon inspection, it was realized at some point during reaming, the 4 prongs on the reamer head that connect to the rest of the device had broken and remained in the intramedullary canal of the patient.The surgeon decided not to retrieve the instrument fragments.There were 4 small metal pieces that remained.Size of the metal fragments is estimated to be about 1mm x 4mm each.Additional images of the leg were taken to confirm fragments were left behind.The rest of the case was completed without issue regarding the ria2.The surgery was completed successfully with no delay.This report involves one 12.5mm reamer head for ria 2 sterile.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A1: patent identifier: (b)(6) h3, h6: the device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Manufacturing location: supplier ¿ mark two engineering / inspected and packaged by: monument release to warehouse date: 11-may-2022 expiration date: 31-mar-2032 part number: 03.404.021s, 12.5mm reamer head for ria 2-sterile lot number: 779p442 (sterile) lot quantity: (b)(4).This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the inspection or release of the product that would contribute to this complaint condition.Component part(s) reviewed: part number: 03.404m021, ria ii reamer head 12.5mm lot number: 566p565 lot quantity: (b(4).This lot met all dimensional, visual, sterility and packaging criteria with no issues documented during the inspection or release of the product that would contribute to this complaint condition.The photo was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device from the attachment.Visual analysis of the photo revealed that the 12.5mm reamer head for ria 2 sterile was broken from the prongs, fragments are visible embedded in the patient's bone.As the device was not returned, an as-received condition could not be assessed, and a dimensional inspection and document/specification review were not completed.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed for the 12.5mm reamer head for ria 2 sterile.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Manufacturing location: supplier ¿ (b)(4)/ inspected and packaged by: monument, release to warehouse date: 11-may-2022, expiration date: 31-mar-2032, part number: 03.404.021s, 12.5mm reamer head for ria 2-sterile, lot number: 779p442 (sterile), lot quantity: (b)(4).This lot met all dimensional, visual, sterility and packaging criteria at the time of release with no issues documented during the inspection or release of the product that would contribute to this complaint condition.Component part(s) reviewed: part number: 03.404.M021, ria ii reamer head 12.5mm, lot number: 566p565, lot quantity: (b)(4).This lot met all dimensional, visual, sterility and packaging criteria with no issues documented during the inspection or release of the product that would contribute to this complaint condition.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that 12.5mm reamer head for ria 2 sterile was broken at the prongs.The broken fragments are visible in the provided patient x-rays.The embedded device allegation can be confirmed.A functional test could not be performed as the mating device was not returned.A dimensional inspection was unable to be performed for the 12.5mm reamer head for ria 2 sterile, due to post manufacturing damage.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces as mentioned in the event description.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the 12.5mm reamer head for ria 2 sterile, would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
12.5MM REAMER HEAD FOR RIA 2 STERILE
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key15500787
Report Number8030965-2022-07491
Device Sequence Number11242522
Product Code HRX
UDI-Device Identifier10886982274007
UDI-Public(01)10886982274007
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K111437
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.404.021S
Device Catalogue Number03.404.021S
Device Lot Number779P442
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/08/2022
Supplement Date Received by Manufacturer10/04/2022
12/02/2022
01/04/2023
Initial Report FDA Received Date09/28/2022
Supplement Report FDA Received Date10/26/2022
12/23/2022
01/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/11/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRIVE SHAFT FOR RIA 2 520MM; RIA 2 BONE HARVESTING KIT 520MM STERILE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale
Patient Weight125 KG